A Caltech Library Service

Surface waves and free oscillations in a regionalized earth model

Woodhouse, J. H. and Girnius, T. P. (1982) Surface waves and free oscillations in a regionalized earth model. Geophysical Journal International, 68 (3). pp. 653-673. ISSN 0956-540X. doi:10.1111/j.1365-246X.1982.tb04921.x.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The linearized equation is derived which relates observed long-period seismic waveforms to the aspherical perturbations of a spherically symmetric earth model. This is accomplished by formulating the theory of spectral splitting in the time domain. It is shown to be possible greatly to simplify the resulting equations in a way which makes it apparent that for each modal multiplet the ‘scattered’ field depends only upon three local functionals of earth structure. The effect of regional structural variations may then be quantified in a manner analogous to that assumed in the ‘pure path technique’, but without making the usual asymptotic approximations. These results are used to investigate the validity of the asymptotic result for the locations of the centroids of spectral peaks in individual recordings, for a regionalized model of the Earth. A technique is suggested for retrieving information about geographical structural variations from low-frequency waveform data.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1981 RAS. Received 1981 June 19; in original form 1981 January 8. It is a pleasure to acknowledge very frequent and profitable discussions of this material with A. M. Dziewonski. More concretly we thank him for providing the spherical harmonic decomposition of Mauk's (1977) tectonic regions. We also thank P. G. Silver and T. H. Jordan for providing us with a preprint of their paper and also thank the latter for valuable discussions of this subject. We also thank Paul Silver for his valuable comments as a reviewer of the manuscript. We have profited from discussions with F. Gilbert and F. A. Dahlen and in addition thank the latter for a preprint of his recent paper. This research has been supported by the National Science Foundation under the grants EAR78-02621 and EAR80-19554.
Funding AgencyGrant Number
Issue or Number:3
Record Number:CaltechAUTHORS:20170420-123559816
Persistent URL:
Official Citation:J. H. Woodhouse, T. P. Girnius; Surface waves and free oscillations in a regionalized earth model. Geophys J Int 1982; 68 (3): 653-673. doi: 10.1111/j.1365-246X.1982.tb04921.x
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:76773
Deposited By: Tony Diaz
Deposited On:20 Apr 2017 20:37
Last Modified:15 Nov 2021 17:02

Repository Staff Only: item control page